Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 51, NWS Salt Lake City, UT

September 27, 2014Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 27, 2014, 9:47 AM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 9:47 AM MDT (15:47 UTC)
Expired
Sep 27, 2014, 12:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 10:30 AM MDTFLASH FLOOD7 E Springdale, UTCLEAR CREEK WATERS OUT OF BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WGUS55 KSLC 271547
FFWSLC
UTC025-053-271845-
/O.NEW.KSLC.FF.W.0051.140927T1547Z-140927T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
  SOUTHWESTERN KANE COUNTY IN UTAH...

* UNTIL 1245 PM MDT
    
* AT 947 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING   
  HEAVY RAIN OVER ZION NATIONAL PARK...AS WELL AS OTHER TOWNS IN   
  SOUTHEAST WASHINGTON COUNTY AND SOUTHWEST KANE COUNTY. FLASH   
  FLOODING IS EXPECTED IN SLOT CANYONS AND TYPICALLY DRY WASHES   
  ACROSS THE AREA. URBAN FLOODING IS ALSO POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ZION NATIONAL PARK...HILDALE...VIRGIN...SPRINGDALE AND ROCKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3700 11317 3738 11318 3740 11284 3700 11281

$$

ES
1 follow-up statement
957 
WGUS75 KSLC 271844
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1244 PM MDT SAT SEP 27 2014

UTC025-053-271851-
/O.EXP.KSLC.FF.W.0051.000000T0000Z-140927T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
1244 PM MDT SAT SEP 27 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN KANE COUNTIES WILL EXPIRE AT 1245 PM MDT...

THIS FLASH FLOOD WARNING IS ALLOWED TO EXPIRE WITH THE IDEA THAT THE 
FLOODING IN ZION NATIONAL PARK IS COVERED BY AN AREAL FLOOD 
WARNING.  WIDESPREAD FLOODING IS OCCURRING AND ROADS ARE CLOSED.

PLEASE REFER TO THE FLOOD WARNING FLWSLC ISSUED AT 1035 AM THIS 
MORNING UNTIL 415PM THIS AFTERNOON.

PLEASE USE CAUTION IF YOU ARE TRAVELING THROUGH THIS AREA TODAY.

LAT...LON 3700 11317 3738 11318 3740 11284 3700 11281

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:09 AM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Sep 27, 4:09 AM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 AM MDT SAT SEP 27 2014

.SYNOPSIS...A COOL PACIFIC SYSTEM WILL IMPACT THE EASTERN GREAT
BASIN THROUGH MONDAY AS IT SLOWLY CHURNS EAST/NORTHEAST THROUGH
THE AREA. A LONG WAVE TROUGH WILL REMAIN DRAPED ACROSS THE
INTERMOUNTAIN WEST THEREAFTER INTO LATE NEXT WEEK.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...
WATER VAPOR LOOP SHOWS A DEEP CLOSED LOW OVER CENTRAL CALIFORNIA.
AMDAR 400-250MB WIND OBSERVATIONS REVEAL A CYCLONIC 100-135KT JET
OVER THE EASTERN PACIFIC INTO THE NORTHERN ROCKIES.
GOES/GPS/RAP/00Z RAOB INDICATE THE PRECIPITABLE WATER VALUE RANGES
BETWEEN 0.33" NORTHEAST MOUNTAINS TO 1.00-1.33" WESTERN AND
SOUTHERN VALLEYS.

CALIFORNIA CLOSED LOW HAS ESTABLISHED A TROPICAL MOISTURE TRAP FROM
MEXICO THROUGH ARIZONA AND INTO UTAH. INCREASING DIFFLUENCE ALOFT
AND JET DYNAMICS ARE ITNERACTING WITH THIS MOIST AND UNSTABLE
AIRMASS...FOCUSING ON WESTERN UTAH THIS MORNING. ACTIVITY EAST OF
INTTERSTATE 15 WILL REMAIN MORE SCATTERED THROUGH THE MORNING.

COOLING ALOFT IS PROVIDING A GREAT PROFILE FOR COPIOUS LIGHTNING.
ANOTHER CONCERN IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL MAINLY
THROUGH THIS EVENING. SURFACE DEWPOINTS ARE WELL INTO THE 50S...WITH
MOISTURE THAT IS GREATER THAN +3 STANDARD DEVIATIONS ABOVE NORMAL
THIS TIME OF YEAR...AND PROFILES SHOW THE WARM RAIN CLOUD LAYER NEAR
10FT.

STRONG DEEP LAYER SHEAR OVER UTAH TODAY...SUSPECT THE THREAT OF
SEVERE STORMS WILL EXSIST ON THE EASTERN FLANK OF ACTIVITY THROUGH
THE DAYTIME.

UNDERCUT GUIDANCE FOR DAYTIME TEMPERATURES DUE TO WIDESPREAD CLOUD
COVER AND PRECIPITATION TODAY.

FOCUS TONIGHT APPEARS TO BE ACROSS THE NORTHEAST ZONES WHILE DRY AIR
ALOFT PUNCHES INTO SOUTHWEST UTAH. STILL...GIVEN COOLING ALOFT
ENOUGH INSTABILITY REMAINS FOR A MENTION OF ISOLATED ACTIVITY ACROSS
THESE AREAS.

PRECIPITABLE WATER VALUES DROP WITH COLDER AIR INFILTRATING TONIGHT
SO NATURE OF THREAT WILL SHIFT AWAY FROM HEAVY RAINFALL TO HIGH
ELEVATION SNOWFALL AS THE COLD CORE MOVES ACROSS UTAH SUNDAY
AND SUNDAY NIGHT.

&&

.LONG TERM (AFTER 12Z MONDAY)...
PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE STATE
AS THE LOW SHIFTS EASTWARD ON MONDAY. WRAP-AROUND MOISTURE AND
COOL TEMPS WILL PLAGUE THE NORTHEAST INTO MIDWEEK...PREVENTING
TEMPS FROM RECOVERING. AFTER THE LAST GASP OF MOISTURE LEAVES THE
REGION...A WEAK RIDGE BEGINS BUILDING IN THE GREAT BASIN WHICH
USHERS IN A PERIOD OF DRY AND GRADUALLY WARMING WEATHER INTO THE
WEEKEND.

&&

.AVIATION...THUNDERSTORMS WILL LIKELY IMPACT THE SLC TERMINAL
THROUGHOUT THIS MORNING INTO THE AFTERNOON...WITH GUSTY ERRATIC
WINDS LIKELY NEAR THESE STORMS. AWAY FROM STORMS...GUSTY NORTHERLY
WINDS SHOULD PREVAIL THROUGH AT LEAST 00Z...WITH A CHANCE THAT GUSTS
CONTINUE INTO THE OVERNIGHT HOURS. CIGS SHOULD REMAIN ABOVE 6K FT
AGL WITH A 20 PERCENT CHANCE OF LOWERING TO OR BELOW 6K FT IN
SHOWERS.

&&

.FIRE WEATHER...WIDESRPEAD WETTING RAIN TODAY WITH HIGH ELEVATION
SNOW AND SCATTERED SHOWERS EXPECTED SUNDAY INTO EARLY NEXT WEEK.
MUCH COOLER...WITH HIGHER HUMIDITY LEVELS. COPIOUS LIGHTNING A
CONCERN THROUGH THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 27, 3:04 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 AM MDT SAT SEP 27 2014

UTZ001>016-019>021-517-518-WYZ021-281300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
304 AM MDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH TONIGHT. RAIN WILL
BE HEAVY AT TIMES...CREATING THE THREAT FOR ISOLATED FLASH
FLOODING. THE HIGHEST THREAT AREAS WILL BE SLOT
CANYONS...SLICKROCK AREAS...RECENT BURN SCARS AND SMALL STREAMS IN
STEEP TERRAIN. ISOLATED URBAN FLOODING WILL ALSO BE POSSIBLE.

SOME THUNDERSTORMS MAY BE SEVERE WITH LOCALLY STRONG WIND GUSTS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA ON SUNDAY AND ACROSS THE NORTHERN PORTIONS ON
MONDAY. SOME SNOW IS POSSIBLE ABOVE 9000 FEET SUNDAY THROUGH
MONDAY.

FREEZING TEMPERATURES ARE FORECAST FOR SOME OF THE COLDER VALLEYS
BEGINNING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 27, 4:14 AM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 AM MDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     TSTM WND GST     14 SW GUNLOCK           37.15N 113.96W
09/27/2014  M58 MPH          WASHINGTON         UT   MESONET

            BADU1 BADGER SPRING 3990 FT

&&

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:31 PM MDTSevere Thunderstorm WarningSLCBox Elder44 min
Sep 26, 7:05 PM MDTSpecial Weather StatementSLCSalt Lake40 min
Sep 26, 7:08 PM MDTSevere Thunderstorm WarningSLCTooele37 min
Sep 27, 12:29 AM MDTSpecial Weather StatementSLCTooele76 min
Sep 27, 1:44 AM MDTSpecial Weather StatementSLCBox Elder76 min
Sep 27, 2:28 AM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 27, 8:27 AM MDTSevere Thunderstorm WarningSLCWashington33 min
Sep 27, 9:22 AM MDTFlash Flood WarningSLCEmery3 hr
Sep 27, 10:06 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 27, 10:35 AM MDTAreal Flood WarningSLCIron, Kane, Washington6 hr
Sep 27, 10:43 AM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington32 min
Sep 27, 11:48 AM MDTSevere Thunderstorm WarningSLCGarfield, Kane27 min
Sep 27, 12:30 PM MDTSpecial Weather StatementSLCPiute30 min
Sep 27, 2:17 PM MDTSpecial Weather StatementSLCCarbon13 min
Sep 27, 2:32 PM MDTAreal Flood WarningSLCEmery, Garfield, Iron, Kane, Piute, San Juan and 1 more8 hr
Sep 27, 3:06 PM MDTSpecial Weather StatementSLCDuchesne24 min
Sep 27, 3:58 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr
Sep 27, 4:52 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.